Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 704, NWS Norman, OK

August 13, 2003Archer County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2003, 6:44 PM CDT for Archer County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2003, 6:44 PM CDT (23:44 UTC)
Expired
Aug 13, 2003, 7:15 PM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Archer County, TX

The radar

The Altus AFB radar (KFDR), 66 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 11.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2003-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2003-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 132344
SVROKC
TXC009-140015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT WED AUG 13 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS

* UNTIL 715 PM CDT

* AT 644 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM JUST 
NORTH OF MANKINS...MOVING WEST-SOUTHWEST AT 15 MPH. THIS STORM WILL 
BE CAPABLE OF PRODUCING WINDS OF 60 TO 65 MPH.

* LOCATIONS IN THE WARNING INCLUDE DUNDEE...HOLLIDAY...MANKINS AND
  NORTHERN LAKE DIVERSION

LAT...LON 3379 9862 3385 9866 3384 9896 3370 9895

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:21 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 13, 3:21 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
321 PM CDT WED AUG 13 2003

AN UPPER LOW OVER TEXAS CONTINUES TO HELP GENERATE AFTERNOON SHOWERS
AND THUNDERSTORMS ACROSS THE SOUTHERN 2/3 OF OUR FORECAST AREA.  THE
COVERAGE OF STORMS SHOULD DECREASE SIGNIFICANTLY BY SUNSET... BUT WE
WILL RETAIN LOW POPS FOR THE OVERNIGHT PERIOD IN THE FAR SOUTH DUE
TO THE POSITION OF THE LOW.  WE EXPECT A REPEAT PERFORMANCE TOMORROW
AND TOMORROW NIGHT... ALTHOUGH A LITTLE FARTHER TO THE WEST.

MODELS INDICATE THAT A GLOB OF LOW-LEVEL MOISTURE WILL BE PULLED
INTO THE EASTERN 2/3 OF OUR FORECAST AREA TOMORROW MORNING.  THAT
CLOUD COVER... ASSUMING IT HAPPENS... SHOULD BE FAIRLY SLOW TO BREAK
UP... AND COULD AFFECT TEMPERATURES BY A FEW DEGREES.  SO... HAVE
MADE ADJUSTMENTS ACCORDINGLY.

AFTER TOMORROW NIGHT... BLAZING HOT TEMPERATURES OF -4 TO -5 C AT
500 MB DRIFT INTO THE AREA FROM - OF ALL PLACES - THE NORTHEAST.
THAT - COMBINED WIT SUBSIDENCE ASSOCIATED WITH THE UPPER HIGH DUE TO
BE PARKED OVERHEAD - SHOULD STIFLE ANY FURTHER ATTEMPTS AT
CONVECTION.  POPS FOR FRIDAY HAVE BEEN LOWERED BELOW 20 PERCENT...
AND TEMPERATURES WERE RAISED A FEW NOTCHES FOR SEVERAL DAYS IN THE
EXTENDED PERIODS.  GENERALLY... NO MENTION OF RAIN IS PLANNED FOR
FRIDAY THROUGH NEXT WEDNESDAY.

OKC   66   86   68   93  / 20   20   10    0
HBR   65   86   68   93  / 20   20   20   10
SPS   67   88   70   95  / 30   20   20   10
GAG   59   85   64   92  / 10   20   10   10
PNC   66   88   68   92  / 20   10    5    0
DUA   67   88   71   94  / 30   20   10    0

FORECAST ID = 23

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 13, 12:02 PM CDT, 6 hours 42 minutes before
OKZ004>048-050>052-TXZ083>090-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EARLY EVENING OVER PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED... AN ISOLATED
STORM OR TWO COULD BRIEFLY BECOME SEVERE PRODUCING STRONG WINDS AND
LARGE HAIL

DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM EXTENDING FROM CENTRAL TEXAS INTO
ARKANSAS... WILL MOVE SLOWLY WEST TODAY. PART OF THIS STORM SYSTEM
WILL MOVE ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. WITH
THE HELP OF DAYTIME HEATING... SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS AFTERNOON... WITH THE BEST CHANCES BEING ACROSS
PORTIONS OF CENTRAL INTO SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

RELATIVELY COOL TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE...
ASSOCIATED WITH THE UPPER SYSTEM MOVING ACROSS THE SOUTHERN
PLAINS... WILL RESULT IN LITTLE OR NO CAP BY LATE AFTERNOON. RATHER
WEAK WIND SHEAR IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE ALONG
WITH ONLY MODERATE INSTABILITIES THIS AFTERNOON ARE EXPECTED TO
RESULT IN RELATIVELY SHORT-LIVED PULSE-TYPE THUNDERSTORMS.
HOWEVER... A FEW OF THESE STORMS COULD BRIEFLY BECOME SEVERE IN
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS... PRODUCING STRONG WINDS
AND LARGE HAIL TO NEAR THE SIZE OF QUARTERS. THE STORMS WILL LIKELY
WEAKEN QUICKLY AFTER SUNSET...AS THE LOWER LEVELS STABILIZE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH FRIDAY AS THE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO
MOVE SLOWLY WEST ACROSS THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

CJS

In the hours before

Special weather statement, Aug 13, 4:09 PM CDT, 2 hours 35 minutes before
OKZ023-024-027-132130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
409 PM CDT WED AUG 13 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN AND GRADY
COUNTIES.

A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED IN NORTHERN GRADY
COUNTY...BETWEEN POCASSET AND MINCO...AND ALSO IN CANADIAN
COUNTY...JUST SOUTH OF EL RENO. A GUST FRONT ASSOCIATED WITH THESE
STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH...AS THESE
STORMS MOVE WEST SOUTHWEST AT 20 TO 25 MPH THROUGH 430 PM.

JAMES
Local storm report, Aug 13, 6:28 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT WED AUG 13 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM    5 NE WICHITA FALLS        TX   60 MPH WIND GUST
08/13/03   WICHITA                        REPORTED BY WICHITA
                                          FALLS ASOS.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:39 PM CDTSevere Thunderstorm WarningOUNBaylor51 min
Aug 13, 6:20 PM CDTSevere Thunderstorm WarningOUNWichita40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.